Wisconsin, 2014

Hail in Wisconsin, October 27 to 28, 2014

October 27 to 28, 2014 · NWS GRB · 3 events in 3 counties and zones

Unstable air aloft and air rising above a frontal boundary across the region helped to generate a cluster of hail producing thunderstorms in east central and northeast Wisconsin. ) where the hail covered the ground 2 to 3 inches deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Unstable air aloft and air rising above a frontal boundary across the region helped to generate a cluster of hail producing thunderstorms in east central and northeast Wisconsin. Large hail fell at a few locations, including Peshtigo (Marinette Co.) where the hail covered the ground 2 to 3 inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 27, 9:32 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 27, 9:32 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1032 PM CDT MON OCT 27 2014

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 331 PM CDT MON OCT 27 2014

AN ENERGETIC 24-HOUR PERIOD COMING UP ACROSS NE WI AS A CDFNT
SWEEPS THRU THE AREA TNGT...FOLLOWED BY THE PASSAGE OF A SHORTWAVE
TROF AND WRAP-AROUND MOISTURE FOR TUE. MAIN FCST CHALLENGES TO BE
THE EXTENT OF PCPN TNGT ASSOCIATED WITH THE CDFNT AND HOW FAR
SOUTH TO TAKE PCPN CHCS ON TUE.

THE 19Z MSAS SFC ANALYSIS INDICATED AN AREA OF LOW PRES OF NE IA
WITH AN INVERTED TROF N-NW TO ANOTHER LOW PRES OVER EXTREME WRN
ONTARIO. A WRMFNT EXTENDED NE FROM THE IA LOW THRU E-CNTRL WI WITH
TEMPS SOUTH OF THIS BOUNDARY SOARING PAST 70 DEGS. A CDFNT
STRETCHED SW FROM THE IA LOW THRU THE SRN PLAINS. PCPN WAS MORE
WIDESPREAD ACROSS THE UPR MS VALLEY/MIDWEST BETWEEN THE CDFNT AND
AN APPROACHING UPR TROF LOCATED OVER THE PLAINS. PCPN WAS MORE
ISOLATED OVER FAR NE WI JUST NORTH OF THE WRMFNT.

A MORE GENERAL PCPN EVENT IS EXPECTED ACROSS THE ENTIRE FCST AREA
THIS EVENING AS THE SFC LOW CONTS TO TRACK NE INTO E-CNTRL WI BY
06Z TUE AND ERN UPR MI BY 12Z TUE. THE CDFNT WL SWEEP THRU ALL BUT
THE LAKESHORE AREAS BY MIDNGT AND WL HELP PROVIDE THE LIFT
NECESSARY FOR PCPN DEVELOPMENT. PCPN AMOUNTS SHOULD BE RELATIVELY
MINOR (ROUGHLY 0.10-0.25") DUE TO BETTER MID-LEVEL FORCING
TRAILING THE CDFNT OVER THE UPR MS VALLEY IN ASSOCIATION WITH THE
STRONG SHORTWAVE TROF. PCPN TRENDS ARE EXPECTED TO DIMINISH OVER
CNTRL WI AFTER MIDNGT AS ALL THE MDLS BRING A DRY SLOT INTO THE SW
QUADRANT OF THE STATE. MIN TEMPS TO RANGE FROM THE LWR 40S N-CNTRL
WI...TO AROUND 50 DEGS E-CNTRL WI.

THE SHORTWAVE TROF SWINGS THRU WI TUE MORNING WITH THE DRY SLOT
SHIFTING INTO ERN WI. A NOTICEABLE INCREASE IN WIND SPEEDS CAN
ALSO BE EXPECTED TUE MORNING WITH GUSTS > 30 MPH AT TIMES UNDER
THIS DRY SLOT. BY TUE AFTERNOON...THE WRN GREAT LAKES REGION TO BE
UNDER A COLD...CYCLONIC FLOW WITH WRAP-AROUND MOISTURE IMPACTING
THE NRN HALF OF THE STATE. CANNOT RULE OUT A CHC OF RAIN SHWRS
THRU THE DAY ACROSS NRN WI...WHILE SRN SECTIONS TO STAY DRY WITH A
FEW PEEKS OF SUNSHINE AT TIMES. CAA TO ALREADY BE UNDER WAY TUE
MORNING WITH 8H TEMPS FALLING INTO THE -1 TO -3C RANGE BY 00Z WED.
MAX TEMPS ARE EXPECTED TO BE IN THE UPR 40S N-CNTRL...TO THE MID
50S E-CNTRL.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 331 PM CDT MON OCT 27 2014

WRAP AROUND CLOUDS AND PRECIPITATION WILL AFFECT MUCH OF THE AREA
FROM TUESDAY NIGHT INTO WEDNESDAY AS A UPPER LOW TRACKS OVER THE
NORTHERN GREAT LAKES REGION. THE UPPER LOW WILL DRAG A SHORT WAVE
TROUGH OVER THE AREA TUESDAY NIGHT FOR A FOCUS OF CONVECTION IN
ADDITION TO THE WRAP AROUND PCPN ACROSS THE NORTH. CAA WITH THE
WRAP AROUND WILL PRODUCE A LIGHT MIX ACROSS THE NORTH LATE WED
NIGHT.

WITH THE BUILDING RIDGE TO THE WEST...THE FORECAST AREA WILL
REMAIN UNDER A NORTHWEST FLOW ALOFT FOR THE REMAINDER OF THE WEEK.
SOME PROGS SUGGEST A WEAK SHORT WAVE SLIDES OVER THE AREA LATER
WEDNESDAY NIGHT INTO THURSDAY MORNING. BUT MODELS CONTINUE TO
PROG A STRONGER S/W TROUGH TO DIVE INTO THE GREAT LAKES REGION
THURSDAY NIGHT INTO FRIDAY. THIS SHORT WAVE WILL INCLUDE A
STRONGER COLD FRONT WITH H8 TEMPS DROPPING TO -8 TO -10 C BY
FRIDAY MORNING OVER THE ENTIRE FORECAST AREA. GOING FORECAST OF A
SHOWER MIX TURNING TO MAINLY SNOW SHOWERS APPEARS REASONABLE.

FOR THE WEEKEND...DRY CONDITIONS WITH MODIFYING TEMPERATURES ARE
EXPECTED AT THE ONSET AS THE UPPER RIDGE BUILDS INTO THE AREA.
PRECIPITATION CHANCES RETURN FOR THE LATER HALF OF THE WEEKEND AS
THE RETURN FLOW ON THE BACKSIDE OF THE UPPER RIDGE WORKS INTO THE
AREA.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1026 PM CDT MON OCT 27 2014

A SFC LOW AND ASSOCIATED COLD FRONT WILL EXIT THE REGION EARLY
THIS MORNING. SHOWERS/ISOLD TSTMS AND ASSOCIATED MVFR CIGS/VSBYS
WILL TAPER OFF FROM SW TO NE AS THE SYSTEM EXITS THE AREA.
SCATTERED SHOWERS WILL RETURN TO NORTH CENTRAL WI BY AROUND MIDDAY
TUESDAY...AS AN UPPER LEVEL DISTURBANCE SHIFTS THROUGH THE
REGION. THE SHOWERS AND OCNL MVFR CIGS WILL LINGER THROUGH TUESDAY
EVENING. THE REST OF THE REGION SHOULD HAVE MOSTLY CLOUDY AND
GENERALLY DRY CONDITIONS...WITH VFR CIGS MAINLY 3500-5000 FT AGL.

WEST WINDS WILL INCREASE AFTER THE FRONTAL PASSAGE...WITH GUSTS
TO 25-30 KTS EXPECTED DURING THE DAYTIME PERIOD ON TUESDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....AK
LONG TERM......TDH
AVIATION.......KIECKBUSCH
Hazardous weather outlook, Oct 27, 1:42 PM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT MON OCT 27 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
242 PM CDT MON OCT 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING FOR ALL OF
NORTHEAST WISCONSIN...AND LATE TONIGHT FOR EASTERN WISCONSIN AHEAD
OF A COLD FRONT. SOME STORMS COULD PRODUCE SMALL HAIL...BUT
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-281945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
242 PM CDT MON OCT 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TUESDAY AND
TUESDAY NIGHT...AND ALSO ON THURSDAY NIGHT INTO FRIDAY.

AK/TDH

In the hours before

Special weather statement, Oct 27, 8:53 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
953 PM CDT MON OCT 27 2014

WIZ036-037-045-280345-
PORTAGE-WAUPACA-WAUSHARA-
953 PM CDT MON OCT 27 2014

...THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN...

AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF WAUTOMA...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  HANCOCK...            WAUTOMA...            SILVER LAKE...
  PLAINFIELD...         MOUNT MORRIS...       WILD ROSE...
  BANCROFT...           ALMOND...             HEFFRON...
  SAXEVILLE...          KEENE...              BLAINE...
  HARTMAN CREEK STATE PARK...
  EMMONS CREEK BARRENS...                     WAUPACA...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KIECKBUSCH
Special weather statement, Oct 27, 9:26 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1026 PM CDT MON OCT 27 2014

WIZ030-031-035>038-045-280415-
MARATHON-OUTAGAMIE-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WOOD-
1026 PM CDT MON OCT 27 2014

...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH CENTRAL
WISCONSIN...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WISCONSIN RAPIDS TO
15 MILES SOUTHWEST OF WAUPACA...MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  CODDINGTON...         SAXEVILLE...          RUDOLPH...
  STEVENS POINT...      WAUPACA...            IOLA...
  BLAINE...
  HARTMAN CREEK STATE PARK...                 STANDING ROCK PARK...
  RURAL...              PLOVER...             LIND CENTER...
  KING...               FANCHER...            WHITING...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KIECKBUSCH
Special weather statement, Oct 27, 10:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1105 PM CDT MON OCT 27 2014

WIZ031-037-038-280445-
OUTAGAMIE-SHAWANO-WAUPACA-
1105 PM CDT MON OCT 27 2014

...STRONG THUNDERSTORM ACROSS WAUPACA COUNTY...

AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WAUPACA COUNTY...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL...WINDS TO 35 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CLINTONVILLE BY 1125 PM CDT...
  EMBARRASS BY 1130 PM CDT...
  NAVARINO WILDLIFE AREA BY 1135 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ECKBERG
Special weather statement, Oct 27, 10:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1128 PM CDT MON OCT 27 2014

WIZ031-037>039-074-280530-
BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA-
1128 PM CDT MON OCT 27 2014

...SPECIAL WEATHER STATEMENT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN OUTAGAMIE COUNTY...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THREE QUARTERS OF AN INCH...WINDS TO 35 MPH...BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NAVARINO WILDLIFE AREA BY 1140 PM CDT...
  LEEMAN BY 1150 PM CDT...
  NICHOLS BY 1155 PM CDT
  PULASKI BY 1215 AM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ECKBERG

The radar

The Green Bay radar (KGRB), 32 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Shawano

When
October 27, 10:45 PM CST
Where
Shawano County, 0.69 mi S of Navarino
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.610, -88.480

Penny size hail fell near Navarino.

Hail, Oconto

When
October 27, 11:15 PM CST
Where
Oconto County, 1.47 mi NNE of Morgan
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -88.190

Quarter size hail fell about 5 miles west of Abrams.

Hail, Marinette

When
October 27, 11:59 PM CST to October 28, 12:00 AM CST
Where
Marinette County, 0.69 mi S of Peshtigo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.040, -87.750

Hail, as large as walnut size at times, fell for 8 minutes at Peshtigo, leaving the ground covered with hailstones 2 to 3 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 545568, 545569, 545570.